How to spot the signs of a drug overdose

Cardiac arrests caused by opioid overdose are a significant cause of death in the United States and differ from other forms of cardiac arrest, according to an American Heart Association report that calls for more education and exploring new treatments.

Published Monday in the AHA journal Circulation, the scientific statement defines the unique features of opioid-associated cardiac arrest, explains how body functions are affected and provides guidance to health care professionals on treatment options. Cardiac arrest is what happens when the heart suddenly stops beating.

It “is fundamentally different from adult out-of-hospital sudden cardiac arrests, which have been more often studied,” Dr. Cameron Dezfulian, vice chair of the scientific statement writing group, said in a news release. He is medical director of the Adult Congenital Heart ICU at Texas Children’s Hospital in Houston.

For example, cardiac arrests caused by opioid overdose present differently than other cardiac arrests, such as the type caused by heart attacks.

Opioid use disorder affects more than 2 million Americans, according to the statement. The risk of overdose from these drugs – including prescription pain medications, nonmedical opioids such as heroin, and synthetic opioids restricted to hospitals such as fentanyl – is higher in people with the disorder because they are often mixed with alcohol or other toxic substances. Opioid overdose resulted in 49,860 deaths in 2019, according to data from the Centers for Disease Control and Prevention.

Cardiac arrests caused by opioids occur at a younger age and are more likely to happen at home or in a private setting without any witnesses.

With opioid-related cardiac arrests, hypoxia – or oxygen deficiency – happens before the heart stops, Dezfulian said. Lacking oxygen, brain damage occurs within minutes, even if the heart is still beating.

Teaching the public how to spot the signs of an overdose and what to do if they witness one can play critical roles in the fight against opioids, the statement said. Opioid-induced cardiac arrest can happen suddenly and may be mistaken for snoring or falling asleep.

The statement calls for emergency medical responders, trained lay people and the general public (with support from EMS dispatchers) to administer naloxone to prevent cardiac arrest in people overdosing on opioids. Naloxone is a medication shown to rapidly reverse respiratory depression or hypoventilation caused by opioids. CPR with chest compressions and rescue breaths also can be effective.

“Along with broader public education,” Dezfulian said, “legal reforms and policies aimed at preventing opioid-associated cardiac arrest can save lives and should include resources for medication treatment in order to improve recovery for a generally young, otherwise healthy segment of our population.”

FATSAL is pleased to announce that we will be conducting 3 very interactive sessions in Karachi. The details as follows:

Do note that we have 12 seats in the session. Do pay your course fee asap to get confirmation.

 

 

NOTE: All credit to AHA. If you have questions or comments about this story, please email editor@heart.org.

About Faisal Javed Mir

Faisal Javed Mir is Occupational Health and Safety Professional, having 15+ years of profound experience in training and consultancy. He has knowledge, skills, experience, tools, proven history and confidence to deliver what is required by the valued clients. He is teaching First Aid since 2006 and certified by MEDIC First Aid International of United States for many first aid certification programs. He is the only Instructor-Trainer by MEDIC First Aid and American Health and Safety Institute (ASHI) in Pakistan.
This entry was posted in First Aid CPR and AED and tagged , , , , , , , , , , , , , , , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.